Article Text

Download PDFPDF
Heparin-induced thrombocytopaenia

Abstract

Heparin-induced thrombocytopaenia (HIT) is a severe and potentially life-threatening adverse drug reaction. Patients become extremely hypercoagulable, and this can lead to life-threatening and limb-threatening thrombosis with a mortality of 5%–10%. HIT is an antibody-mediated process in which platelet activation occurs. Diagnosis requires a high index of suspicion along with a scoring system and laboratory testing. Patients suspected of having HIT must not receive any further heparin or low-molecular weight heparin and must be started on an alternative anticoagulant such as argatroban or danaparoid. Fondaparinux may also be considered but is not licenced for this indication.

  • immunology
  • haematology
  • anticoagulation

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.